Flood, Eastern Atlantic
- When
- October 4, 5:00 PM EST to 8:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
An onshore flow caused by a high pressure system over the Canadian Maritimes and the approaching spring tides associated with the new moon produced pockets of minor tidal flooding during the evening high tide on the 4th. 89 feet above mean lower low water at Sandy Hook.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An onshore flow caused by a high pressure system over the Canadian Maritimes and the approaching spring tides associated with the new moon produced pockets of minor tidal flooding during the evening high tide on the 4th. High tides reached 7.09 feet above mean lower low water at the Cape May Ferry Terminal and 6.89 feet above mean lower low water at Sandy Hook. Minor tidal flooding begins with levels of 6.7 feet above mean lower low water or higher.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 4, 1:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 245 PM EDT FRI OCT 4 2002 SKIES CONTINUE TO BRIGHTEN OVER THE SOUTHERN HALF OF OUR FORECAST AREA. THE CLEARING SHOULD PROGRESS A LITTLE FARTHER TO THE NORTH DURING THE BALANCE OF THE AFTERNOON. THE BAND OF CLOUDS AND PRECIP OVER KENTUCKY AND TENNESSEE WILL WORK ITS WAY UP INTO OUR REGION FOR LATE TONIGHT INTO EARLY SATURDAY. WE/LL BE ON THE TAIL END OF THE SYSTEM WITH MOST OF ITS MOISTURE SCOOTING BY WELL TO OUR NORTHWEST. AS A RESULT...WE/LL CARRY LIKELY POPS IN OUR NORTHWESTERN COUNTIES AND A MINIMAL CHANCE IN OUR FAR SOUTH. THE BAND OF MOISTURE SHOULD MOVE OUT OF OUR REGION DURING SATURDAY MORNING WITH A COLD FRONT FOLLOWING FROM THE WEST LATE IN THE DAY. IT APPEARS AS THOUGH THE FRONT WILL NOT BE ACCOMPANIED BY ANY PRECIP. DRY AIR IS FORECAST TO BUILD OVER OUR REGION FOR SATURDAY NIGHT AND SUNDAY. ANOTHER COLD FRONT IS EXPECTED TO BRING A REINFORCING SHOT OF COOLER AIR TO OUR REGION FOR THE NEW WEEK...ALONG WITH A CHANCE OF SHOWERS FOR MONDAY AFTERNOON. BASED ON CURRENT TIDAL DEPARTURES WE/LL CONTINUE WITH THE HEADLINE FOR THE POSSIBILITY OF MINOR TIDAL FLOODING THIS EVENING. THE ZONE FORECASTS WILL BE ISSUED AROUND 400. .PHI...SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE. IOVINO
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES... DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH THUNDERSTORMS MAY DEVELOP AHEAD OF A COLD FRONT LATE TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS MAY ACCOMPANY A COLD FRONT SATURDAY AND AGAIN MONDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. RPW
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318864, 5318865, 5318866, 5318867, 5318868.